alexa
Reach Us +44-1625-708989
Acute ST-Segment Elevation Induced by Intravenous Contrast Medium | OMICS International
ISSN: 2155-9880
Journal of Clinical & Experimental Cardiology

Like us on:

Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on Medical, Pharma, Engineering, Science, Technology and Business
All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.

Acute ST-Segment Elevation Induced by Intravenous Contrast Medium

Irivbogbe OA* and Sayyed R
Marshall University, Huntington, West Virginia, USA
Corresponding Author : Irivbogbe OA
Marshall University, Huntington
West Virginia, USA
Tel: 304-691-8534
E-mail: [email protected]
Received November 06, 2014; Accepted February 16, 2015; Published February 23, 2015
Citation: Irivbogbe OA, Sayyed R (2015) Acute ST-Segment Elevation Induced by Intravenous Contrast Medium. J Clin Exp Cardiolog 6:360. doi:10.4172/2155-9880.1000360
Copyright: © 2015 Irivbogbe OA. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Related article at
DownloadPubmed DownloadScholar Google

Visit for more related articles at Journal of Clinical & Experimental Cardiology

Abstract

Acute ST elevation myocardial infarction following contrast medium use is rare. It falls under the spectrum of “cardiac anaphylaxis”. Exact pathophysiological mechanism is unclear, but it appears to involve coronary vasospasm mediated by the vasoactive substances released during anaphylaxis.

Introduction

Acute ST elevation myocardial infarction following contrast medium use is rare. It falls under the spectrum of “cardiac anaphylaxis”. Exact pathophysiological mechanism is unclear, but it appears to involve coronary vasospasm mediated by the vasoactive substances released during anaphylaxis.
Case Report

We present a case of a 37 year old Caucasian male with a history of HTN, active tobacco use and hepatitis C untreated due to poor compliance with previously known history of contrast allergy who presented to the emergency room with chest pain atypical for angina, palpitation and cough. Initial evaluation showed patient to be hemodynamically stable with blood pressure 114/76 mmHg, pulse rate 78 bpm, respiratory rate 16 per min and Oxygen saturation (SpO2) of 98%. His first ECG in the ER revealed no evidence of active ischemia, and Chest X-ray revealed no acute cardiopulmonary process (Figure 1).

Laboratory indices, however, showed a positive D-dimer (a value of 1,015 ng/ml) while his initial troponin I was negative (Table 1). He was pre-medicated with IV Methylprednisone 125 mg, IV Benadryl 25 mg and IV Pepcid 20 mg prior to CAT scan of the chest with IV contrast which excluded a pulmonary embolus.

A few minutes after this procedure, he developed typical angina, urticarial rash on his torso and arms with mild swelling of his lips and ECG done showed ST-segment elevation involving the inferior leads II, III and a VF with reciprocal changes in the anterolateral leads (Figure 2).

His systolic blood pressure dropped to about 90 mmHg and with mild tachycardia. He subsequently received IV Decadron 20 mg, IV Benadryl 25 mg, IV Pepcid 20 mg and IV heparin 5000 units as well as a bolus of a litre of Normal Saline. Patient had already received a full dose Aspirin 325 mg on route to the hospital before presentation.

No epinephrine was given as his hemodynamic status remained relatively stable and a suspected ischemic process was on going. Subsequent repeat ECG showed near resolution of ST-segment elevation. The catheterization lab was immediately activated and coronary arteriography done showed no obstructive lesion or thrombus in the right or left coronary system (Figure 3 and 4). He was observed in the coronary care units for over 24 hours prior to being discharged in a stable condition.
Discussion

Anaphylactic reaction may trigger vascular insult in various ways largely by release of inflammatory mediators and a known but rare potential complication is acute coronary syndrome either in patients with existing coronary artery disease or rarely in those with normal coronaries [1]. Coronary vasospasm is the proposed underlying mechanism of allergy-induced coronary syndromes. Mast cells have been demonstrated within the human heart to be located perivascular in proximity to myocytes [2] and activation of these cells through immunological stimuli lead to release of potent vasoactive and pro-inflammatory mediators (histamines, prostaglandins, leukotriene, cytokines etc.) which can directly or indirectly induce coronary spasm.

The mast cells also through some of these pro-inflammatory agents can be pro-coagulant inducing platelet aggregation and thrombus formation [2]. In our patient, because of the sequence of his angina following administration of contrast medium, cardiac anaphylaxis was strongly considered as an etiological process. Also given the transient nature of the ST elevation with absence of obstructive disease or thrombus on the coronary arteriography, vasospasm is the proposed causative mechanism. Ours could well be considered a type of Kounis syndrome which is the occurrence of acute coronary syndromes with conditions associated with mast cell activation, including allergic or hypersensitivity and anaphylactic or anaphylactoid insults [3]. In case of coronary vasospasm in the setting of anaphylaxis or allergic insult, supportive therapy with a vasodilator if patient is hemodynamically stable and steroid may be effective in management [4].

Tables and Figures at a glance

Table icon
Table 1

 

Figures at a glance

Figure Figure Figure Figure
Figure 1 Figure 2 Figure 3 Figure 4
Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Article Usage

  • Total views: 12179
  • [From(publication date):
    February-2015 - Sep 15, 2019]
  • Breakdown by view type
  • HTML page views : 8387
  • PDF downloads : 3792
Top